Blizzard, Adams
- When
- November 28, 9:00 AM CST to 6:00 PM CST
- Where
- Adams forecast zone
- Property damage
- $25,000
- Reported by
- NEWSPAPER
- Coordinates
- 40.525, -98.501 (the zone’s center; the record gives no point)
A powerful storm system, which pounded western Nebraska the previous night, finally moved east and spread high winds and blinding snow across south central Nebraska. At the height of the storm, winds of 40 to 60 mph resulted in "white out" conditions in open country.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
A powerful storm system, which pounded western Nebraska the previous night, finally moved east and spread high winds and blinding snow across south central Nebraska. At the height of the storm, winds of 40 to 60 mph resulted in "white out" conditions in open country. Snow amounts from the storm weren't heavy, generally ranging from one to four inches, but the high winds caused havoc with travel. Most schools were closed, or closed early for the day. Interstate 80 was closed west of York due to near zero visibility. County and secondary were drifted shut as the wind whipped the snow into drifts 10 to 15 feet tall in some places. There were several accidents on local roads, but no serious injuries to report. The one day Blizzard was reminiscent of a January 1996 blizzard, which brought winds over 70 mph and 2 to 4 inches of snow to the region, and crippled travel.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Nov 28, 4:02 AM CST, 4 hours 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 402 AM CST MON NOV 28 2005 .SHORT TERM...UNTIL 12Z TUESDAY. FOR CLARIFICATION...HERE IS A SHORT SUMMARY OF REASONING/CONDITIONS EXPECTED WITH EACH WINTER WEATHER HEADLINE. BLIZZARD WARNING...THROUGH 6 PM....ROUGHLY NORTHWEST OF A CENTRAL CITY TO KEARNEY TO FRANKLIN LINE. DESPITE THE LACK OF FALLING SNOW... AND LIKELY ADDITIONAL ACCUMULATION...THE WARNING CONTINUES. WINDS COULD ACTUALLY RATCHET UP A NOTCH MID/LATE TO LATE MORNING. FREQUENT GUSTS TO 55 MPH ARE EXPECTED. WHITE OUT CONDITIONS IN OPEN COUNTRY WILL CONTINUE ALL DAY. ADDITIONAL SNOW WILL BE ON THE ORDER OF AN INCH THIS MORNING WEST AND SOUTH OF KEARNEY. 1 TO 3 INCHES IS POSSIBLE IN THE NORTHERN SECTION...AS SMALL DEFORMATION BAND ROTATES INTO THE REGION JUST AFTER SUNRISE. THOUGH PROBABLY NOT A TRUE BLIZZARD ALL DAY...THE IMPACT EARLY TODAY AND POTENTIALLY DANGEROUS NATURE WARRANT ITS CONTINUATION FOR THE TIME BEING. ADDED PHILLIPS COUNTY KANSAS TO THE WARNING AS WELL. DAY-SHIFT CAN ADJUST. SNOW AND BLOWING SNOW ADVISORIES...THROUGH 6 PM. THESE ARE AREAS WERE LITTLE SNOW FELL...OR ONLY AN INCH OR TWO FELL. IN THESE AREAS... DESPITE NOT SNOWING...VISIBILITIES REMAIN DOWN TO 2 MILES OR LESS. ANY SNOW SHOWER WILL RESULT IN 1/4 MILE VISIBILITY. WINDS ARE EXPECTED TO INCREASE EAST OF HIGHWAY 281 BY MID MORNING...WITH FREQUENT GUSTS TO 55 MPH. SNOW WILL BE ASSOCIATED WITH NEAR LOW CENTER ROTATION BANDS AS THE UPPER LOW SLIPS JUST EAST. WINTER WEATHER ADVISORY...THROUGH 6 PM. THIS IS FOR A SMALL AREA IN THE SOUTHEAST CWFA (HEBRON...SUPERIOR...BELOIT...MANKATO). IN THIS AREA...BASICALLY NO SNOW FELL IN GENERAL. ADDITIONAL SNOWFALL WILL BE ONE INCH OR LESS. HOWEVER...WINDS WILL INCREASE AS WELL TO THE 55 MPH GUST RANGE. WHILE HIGH WIND WARNING MAY BE APPLICABLE FOR A TIME... DECIDED TO STAY A WINTER WEATHER COURSE FOR A COMBO OF WIND AND SNOW SHOWERS. BLOWING SNOW ADVISORY...THIS IS FROM 6 PM TONIGHT THROUGH 6 AM TUESDAY. THE AREA IS NORTHWEST OF A GENEVA...TO RED CLOUD...TO OSBORNE LINE. WHILE SNOW SHOWERS/FLURRIES WILL LINGER THIS EVENING... THE WIND WILL STAY EXTREMELY STRONG THROUGH THE NIGHT. 50 MPH GUSTS ARE LIKELY THROUGH MIDNIGHT...ESPECIALLY OVER NEBRASKA. ONLY SLIGHT DECREASE IN SUSTAINED SPEEDS ARE EXPECTED BY DAWN. IN RURAL AREA OF GREATER SNOW COVER...THIS WILL EXTEND GROUND BLIZZARD CONDITIONS ALL NIGHT...ESPECIALLY TO THE WEST AND NORTH OF GRAND ISLAND. .LONG TERM...12Z TUESDAY AND BEYOND. SOME SUN RETURNS TUESDAY. WINDS WILL GRADUALLY DROP THROUGH THE DAY. NEXT WEATHER SYSTEM WILL BE LATE TUESDAY AND WEDNESDAY...AND IS BASICALLY A WESTERLY FLOW CLIPPER. SUSPECT MODELS MAY BE A TOUCH SLOW ON THIS ONE...AS PRECIPITATION COULD SLIDE IN LATE TUESDAY NIGHT. DEPENDING ON ITS TRACK...SYSTEM HAS THE POTENTIAL TO DROP 1 TO 3 INCHES OF SNOW. RIGHT NOW FAVORED AREA WOULD BE NORTH OF I-80. LOOKING COLD END OF THE WEEK. && .GID WATCHES/WARNINGS/ADVISORIES... NE...BLIZZARD WARNING TIL 6 PM NEZ039>041-NE046>048-NEZ060-NEZ061- NEZ072>074-082>084. SNOW AND BLOWING SNOW ADVISORY TIL 6 PM NEZ049-062>064-075>077-085. WINTER WEATHER ADVISORY TIL 6 PM NEZ086-087. BLOWING SNOW ADVISORY 6 PM TONIGHT THROUGH 6 AM TUESDAY NEZ039>041- 046>049-060>064-072>075-082>085. KS...BLIZZARD WARNING TIL 6 PM KSZ005. SNOW AND BLOWING SNOW ADVISORY TIL 6 PM KSZ006-KSZ017-KSZ018. WINTER WEATHER ADVISORY TIL 6 PM KSZ007-KSZ019. BLOWING SNOW ADVISORY 6 PM TONIGHT TIL 6 AM TUESDAY KSZ005-KSZ006- KSZ017-KSZ018. && NOAA/NWS/MORITZ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 514 AM CST MON NOV 28 2005 KSZ005-NEZ039>041-046-047-060-061-072>074-082>084-291200- PHILLIPS-VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-DAWSON-BUFFALO- GOSPER-PHELPS-KEARNEY-FURNAS-HARLAN-FRANKLIN- 514 AM CST MON NOV 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS...MAINLY WEST OF A CENTRAL CITY...TO KEARNEY...TO PHILLIPSBURG KANSAS LINE. .DAY ONE...TODAY AND TONIGHT BLIZZARD OR NEAR BLIZZARD CONDITIONS WILL PREVAIL DURING THE DAY TODAY. A BLIZZARD WARNING IS POSTED. ADDITIONAL SNOWFALL OF 1 TO 3 INCHES IS POSSIBLE...BUT WINDS GUSTING TO 55 MPH OR MORE WILL RESULT IN NEAR ZERO VISIBILITIES. TRAVEL IS NOT RECOMMENDED. SEVERAL ROADS WILL LIKELY REMAIN CLOSED THROUGH TONIGHT. THE SNOW WILL STOP TONIGHT...BUT WIND GUSTS OVER 45 MPH WILL RESULT IN BLOWING SNOW...AND POOR VISIBILITIES ALL NIGHT LONG. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY BLOWING SNOW WILL STILL BE PROBLEM TUESDAY...ESPECIALLY IN RURAL AREAS WITH HEAVIER SNOW COVER. ANOTHER SHOT FOR SNOW ENTERS THE WEATHER FORECAST FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY. SOME LIGHT ACCUMULATIONS APPEAR POSSIBLE...MAINLY NORTH OF INTERSTATE 80. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND THE GENERAL PUBLIC ARE ENCOURAGED TO REPORT ANY STORM RELATED INFORMATION POSSIBLE TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) KSZ007-019-NEZ086-087-291200- JEWELL-MITCHELL-NUCKOLLS-THAYER- 514 AM CST MON NOV 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS...INCLUDING THE CITIES OF HEBRON...SUPERIOR...MANKATO...AND BELOIT. .DAY ONE...TODAY AND TONIGHT SNOW SHOWERS AND STRONG WINDS WILL IMPACT THE AREA TODAY. WINDS WILL GUST OVER 50 MPH...WITH AN INCH OR SO OF SNOW POSSIBLE. POOR VISIBILITIES WILL OCCUR IN SNOW BANDS...AND TRAVEL COULD BE HAZARDOUS AT TIMES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER SHOT FOR SNOW ENTERS THE WEATHER FORECAST FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY. SOME LIGHT ACCUMULATIONS APPEAR POSSIBLE...MAINLY NORTH OF INTERSTATE 80. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND THE GENERAL PUBLIC ARE ENCOURAGED TO REPORT ANY STORM RELATED INFORMATION TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) KSZ006-017-018-NEZ048-049-062>064-075>077-085-291200- SMITH-ROOKS-OSBORNE-MERRICK-POLK-HALL-HAMILTON-YORK-ADAMS-CLAY- FILLMORE-WEBSTER- 514 AM CST MON NOV 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS...INCLUDING THE CITIES OF AURORA...GRAND ISLAND...HASTINGS...SMITH CENTER...STOCKTON... AND RED CLOUD. .DAY ONE...TODAY AND TONIGHT STRONG WINDS GUSTING OVER 50 MPH...AND PERIODS OF LIGHT SNOW...WILL RESULT IN HAZARDOUS TRAVEL CONDITIONS TODAY. VISIBILITIES WILL BE SIGNIFICANTLY REDUCED IN SNOW BANDS...POSSIBLY NEAR ZERO AT TIMES DUE TO THE BLOWING SNOW. ADDITIONAL SNOWFALL TODAY WILL RANGE FROM 1 TO 3 INCHES...WITH THE HEAVIER AMOUNTS MORE LIKELY IN SOUTH CENTRAL NEBRASKA NORTH OF INTESTATE 80. BLOWING SNOW WILL CONTINUE TO BE A PROBLEM TONIGHT...AS WINDS GUST OVER 45 MPH. POOR VISIBILITY IS LIKELY IN RURAL AREAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER SHOT FOR SNOW ENTERS THE WEATHER FORECAST FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY. SOME LIGHT ACCUMULATIONS APPEAR POSSIBLE...MAINLY NORTH OF INTERSTATE 80. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND THE GENERAL PUBLIC ARE ENCOURAGED TO REPORT ANY STORM RELATED INFORMATION POSSIBLE TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
The national radar mosaic for the moment the first event began.
12 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, November 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5485367, 5485368, 5485369, 5485370, 5485371, 5485372, 5485373, 5485374, 5485375, 5485376, 5485377, 5485378.